Alabama, 2007

Tornado and Flash Flooding in Alabama, March 1, 2007

March 1, 2007 · NWS HUN · 8 events in 3 counties and zones

A severe weather outbreak impacted much of the Southeast and lower and middle Mississippi Valleys producing numerous tornadoes, some of which were strong, large hail and damaging winds. However, the central Tennessee Valley was fortunate not to experience the most severe and widespread thunderstorm and tornado activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe weather outbreak impacted much of the Southeast and lower and middle Mississippi Valleys producing numerous tornadoes, some of which were strong, large hail and damaging winds. However, the central Tennessee Valley was fortunate not to experience the most severe and widespread thunderstorm and tornado activity. Only one short tornado track entered portions of Cullman County during the late afternoon hours.|Strong low pressure moved northeast through northern Missouri into northeast Iowa, bringing a potent cold front through the southern states. Most severe weather parameters were in place along and ahead of this front, with the most concentrated activity across central Alabama and along the Gulf Coastal Plain from southern Alabama into much of central and southern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 3:04 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 1, 3:04 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 AM CST THU MAR 1 2007

.DISCUSSION...
MAIN CONCERNS FOR TODAY WILL BE THE THREAT OF SEVERE WEATHER
ACROSS THE AREA. MOST OF CWA IS IN A RARE HIGH RISK AREA FOR THE
DAY ONE OUTLOOK. ATTM OUR WRN 3 COUNTIES (LAUDERDALE/COLBERT/FRANKLIN)
ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 8 AM. NO SEVERE WEATHER
TO REPORT ACROSS THE CWA SO FAR...ONLY PEA TO DIME SIZE HAIL/GUSTY WINDS.

CURRENTLY TEMPS ARE MOSTLY IN THE LOWER 60S WITH DEWPOINT RANGING
FROM THE LOWER 40S IN NWRN AL TO MID 30S IN NERN AL. LOOKS LIKE
THE BEST CHANCE OF SEVERE WX WILL BE MID MRNG THRU EARLY EVENING
HOURS ACROSS THE CWA.

THIS AFTN...WITH 8H WINDS ARND 50 KTS/TEMPS IN THE LOWER
70S/DEWPOINTS IN THE MID 50S/HELICITIES 500 TO 600...SEVERE WX
LOOKS TO BE A SURE BET. ALSO THINKING MIGHT SEE ENOUGH SUN BY AFTN
TO ADD MORE ENERGY TO THE SITUATION. ATTM WILL GO LOWER 70S TODAY
BUT IF WE GET MORE SUN THAN EXPECTED COULD SEE MID 70S..SINCE WE
ARE ALREADY IN THE LOWER 60S. WILL NOT ISSUE ANY LAKE WIND
ADVISORY FOR TODAY DUE TO THE HIGH RISK OUTLOOK OVER OUR CWA...WE
WILL HAVE BIGGER FISH TO FRY.

LOOKS LIKE BY 9 TO 10 PM IN EXTREME NERN AL...THE SEVERE THREAT
WILL BE OVER AS CDFNT PUSHES THROUGH. EXPECTING CLEARING SKIES
OVERNIGHT WHICH SHOULD LET TEMPS FALL INTO THE UPPER 30S/LOW 40S.

OTHERWISE AFTER TONIGHT...LOOKS LIKE COOLER WX THRU THE WEEKEND.
REMOVED THE SLIGHT CHANCE OF RAIN ON SATURDAY SINCE GFS/NAM LOOK
TO DRY AS WEAK CDFNT SLIDES ACROSS THE AREA. MONDAY THRU
WEDNESDAY TEMPS ONCE AGAIN WILL RISE INTO THE 60S WITH DRY WX EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  40  61  35 / 100  40   0   0
SHOALS        73  39  62  36 / 100  30   0   0
CULLMAN       73  41  62  37 / 100  40   0   0
FAYETTEVILLE  70  42  60  34 / 100  40   0   0
ALBERTVILLE   70  42  62  35 / 100  50   0   0
FORT PAYNE    70  42  61  32 / 100  50   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Mar 1, 1:12 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 AM CST THU MAR 1 2007

ALZ001>010-016-TNZ076-096-097-011515-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
112 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE
VALLEY OVERNIGHT. A FEW STORMS MAINLY WEST OF I-65...COULD BECOME
SEVERE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE TENNESSEE VALLEY
THROUGH THE MORNING HOURS. THE COMBINATION OF STRONG WIND ENERGY
AND SUFFICIENT INSTABILITY WILL LEAD TO AN INCREASING SEVERE THREAT
BY MIDDAY. ADDITIONAL THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING STRONG COLD FRONT DURING THE AFTERNOON. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS. HOWEVER...CONDITIONS
REMAIN FAVORABLE FOR ISOLATED TORNADOES. THUNDERSTORMS...AND THE
ACCOMPANYING SEVERE WEATHER THREAT...WILL END FROM WEST TO EAST AS
THE COLD FRONT MOVES ACROSS THE AREA DURING THE EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
CAN BE EXPECTED THURSDAY.

In the hours before

Special weather statement, Mar 1, 1:47 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 AM CST THU MAR 1 2007

ALZ004-010815-
LAWRENCE-
147 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 205 AM CST...

AT 144 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOULTON.
  CHALYBEATE SPRINGS.
  CADDO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 1, 2:17 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
217 AM CST THU MAR 1 2007

ALZ005-010845-
LIMESTONE-
217 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 240 AM CST...

AT 213 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TRINITY...OR 8 MILES SOUTHWEST
OF ATHENS...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY.
  TANNER.
  ATHENS.
  ELKMONT.
  HOLLAND GIN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 1, 2:35 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 AM CST THU MAR 1 2007

ALZ001-002-010900-
COLBERT-LAUDERDALE-
235 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT AND EASTERN
LAUDERDALE COUNTIES UNTIL 300 AM CST...

AT 235 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLORENCE...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FLORENCE.
  SHEFFIELD
  SAINT FLORIAN.
  FORD CITY.
  KILLEN.
  CENTER STAR.
  ELGIN.
  KINGTOWN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

10
Special weather statement, Mar 1, 3:03 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU MAR 1 2007

ALZ001-005-010930-
LAUDERDALE-LIMESTONE-
303 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN LAUDERDALE AND NORTHWEST
LIMESTONE COUNTIES UNTIL 330 AM CST...

AT 303 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 20 MILES EAST OF
FLORENCE...MOVING NORTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROGERSVILLE.
  ANDERSON.
  CAIRO.
  GOOD SPRINGS.
  LESTER.
  ELKMONT.
  HOLLAND GIN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 1, 3:28 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST THU MAR 1 2007

ALZ005-011000-
LIMESTONE-
328 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LIMESTONE COUNTY UNTIL 400
AM CST...

AT 328 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF ATHENS...MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEGGTOWN.
  ELKMONT.
  HOLLAND GIN.
  ARDMORE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Mar 1, 3:42 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 AM CST THU MAR 1 2007

ALZ001-002-011015-
COLBERT-LAUDERDALE-
342 AM CST THU MAR 1 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND WESTERN
LAUDERDALE COUNTIES UNTIL 415 AM CST...

AT 342 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDWAY...OR NEAR IUKA...MOVING NORTHEAST AT
55 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERTON.
  WRIGHT.
  WATERLOO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

10

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lauderdale

When
March 1, 3:55 AM CST
Where
Lauderdale County, Waterloo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.920, -88.070

Nickel sized hail was reported.

Hail, Cullman

When
March 1, 4:40 AM CST
Where
Cullman County, Hanceville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.070, -86.770

Nickel sized hail was reported.

Thunderstorm Wind, Lauderdale

When
March 1, 11:00 AM CST
Where
Lauderdale County, 3 mi WSW of Threet
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.933, -87.869

Thunderstorm winds destroyed a carport and damaged a porch.

Flash Flood, Lauderdale

When
March 1, 11:15 AM CST
Where
Lauderdale County, 2.99 mi SSW of Murphy Xrds
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.940, -87.900

Flash flooding was reported over a bridge on County Road 74 near Gravelly Springs.

Flash Flood, Colbert

When
March 1, 2:00 PM CST
Where
Colbert County, 0.9 mi SE of Line Kiln
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.761, -88.019

Flash flooding blocked several roads including Mill Creek Loop, North Pike, and Old Lee Highway west of Cherokee.

Flash Flood, Colbert

When
March 1, 2:00 PM CST
Where
Colbert County, 2.56 mi NNW of Cherokee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.784, -87.987

Flash flooding blocked several roads including Mill Creek Loop, North Pike, and Old Lee Highway west of Cherokee.

Flash Flood, Colbert

When
March 1, 2:00 PM CST
Where
Colbert County, 0.48 mi W of Line Kiln
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.770, -88.038

Flash flooding blocked several roads including Mill Creek Loop, North Pike, and Old Lee Highway west of Cherokee.

Tornado, Cullman

When
March 1, 3:55 PM CST to 3:57 PM CST
Where
Cullman County, 4.99 mi NW of Crane Hill to 4.9 mi NW of Crane Hill
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.151, -87.112

Representatives from the National Weather Service in Birmingham conducted an aerial survey in Winston and Cullman Counties relating to storm damage reported during the March 1, 2007 tornado outbreak. It was determined that this damage was caused by an EF-2 tornado on the Enhanced Fujita scale with maximum estimated winds of 110-115 mph. The damage track extended 9.1 miles and was a maximum of 100 yards wide, but most of this occurred in Winston County.|The track extended less than 3/4 of a mile into extreme western Cullman County, north of County Road 141 and south of the Nesmith community. By the time the tornado reached Cullman County, it had weakened to a low-end EF-1 tornado, with estimated winds of 75 mph and a path width of 25 to 50 yards. The tornado was responsible only for tree damage within Cullman County before lifting around 3:57 pm CST.|

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21069, 21071, 21075, 20848, 20849, 20850, 20851, 21084.